Alert archive / California / Special Weather Statements in 2012
Special Weather Statement, NWS San Diego, CA
NWS San Diego, CA issued this special weather statement at Aug 9, 2012, 3:55 PM PDT for San Diego County, California. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2012, 3:55 PM PDT (22:55 UTC)
- Expired
- Aug 9, 2012, 4:45 PM PDT
- In force
- 50 min
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 49 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 3:58 PM PDT | HAIL 0.5 | Palomar Mountain, CA | ONE HALF INCH HAIL WAS OBSERVED ALONG WITH 0.47 INCH OF RAIN IN THE LAST ONE AND ONE-HALF HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1874 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
731
WWUS86 KSGX 092255
SPSSGX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 PM PDT THU AUG 9 2012
CAZ050-058-092345-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
355 PM PDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN DIEGO COUNTY UNTIL
445 PM PDT...
AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PALOMAR MOUNTAIN...OR 21 MILES NORTH OF
RAMONA...THE STORM WAS ALMOST STATIONARY.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...PALOMAR MOUNTAIN AND OAK
GROVE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3322 11688 3343 11696 3343 11663 3328 11666
3322 11670
TIME...MOT...LOC 2254Z 112DEG 10KT 3334 11678
$$
PGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:00 PM PDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 9, 2:00 PM PDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT THU AUG 9 2012 .SYNOPSIS... STRONG HIGH PRESSURE OVER THE SOUTHWEST WILL CONTINUE TO BRING HOT DAYS AND VERY WARM NIGHTS INTO THE WEEKEND. A VERY SHALLOW MARINE LAYER WILL BRING PATCHY FOG AND WILL MODERATE TEMPERATURES ALONG THE COAST. A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS EACH AFTERNOON THROUGH THE WEEKEND. A GRADUAL COOLING TREND WILL BEGIN IN THE COASTAL ZONES SATURDAY...THEN SPREAD INTO THE VALLEYS SUNDAY BEFORE REACHING THE MOUNTAINS AND DESERTS MONDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... QUITE A FEW THUNDERSTORMS HAVE POPPED UP IN THE MOUNTAINS TODAY. TEMPERATURES ARE RUNNING AS HIGH AS YESTERDAY AND IT IS EVEN MORE HUMID IN THE DESERT. BUT IT IS A LITTLE COOLER AT THE COAST. THE STRONG HIGH PRESSURE RIDGE AND THE WEATHER IT IS PRODUCING WILL CONTINUE THROUGH FRIDAY. HOWEVER...THERE IS A MORE ORGANIZED MARINE LAYER THAT WILL PRODUCE MORE COASTAL LOW CLOUDS AT LEAST TONIGHT AND FRIDAY MORNING. ENOUGH MONSOON MOISTURE AND INSTABILITY WILL KEEP ISOLATED TO SCATTERED THUNDERSTORMS IN OUR MOUNTAINS EACH AFTERNOON THROUGH SATURDAY...BUT ISOLATED AT BEST SUNDAY AND MONDAY AFTERNOONS AS THE MONSOON MOISTURE BACKS OFF. THE RIDGE BEGINS TO WEAKEN SATURDAY AND THE INLAND COOLING TREND WILL GET UNDERWAY. COOLER WEATHER WILL MIGRATE FARTHER INLAND EACH DAY SO THAT BY MONDAY EVEN THE MOUNTAINS AND DESERTS WILL BE NOTICEABLY COOLER. A DRY 110 IN PALM SPRINGS INSTEAD OF A HUMID 115 FOR EXAMPLE. THE MARINE LAYER CLOUDS WILL PUSH FARTHER INLAND MONDAY THROUGH AT LEAST WEDNESDAY. FOR LATER NEXT WEEK THE GFS MODEL IS HINTING AT THE BIG RIDGE REBUILDING OVER THE SOUTHWEST WHILE THE EURO KEEPS IT FARTHER EAST. EITHER WAY WE EXPECT SEASONABLY HOT WEATHER INLAND WITH A NOT VERY EXTENSIVE MARINE LAYER CLOUD COVER. && .AVIATION... 091957Z...COAST/VALLEYS...THROUGH 10/0800 UTC...UNRESTRICTED VIS AND SCT-FEW CLDS IN THE 10000-20000 FT MSL LAYER. 10/0800-1500 UTC...PATCHY STRATUS/FOG LIKELY WITHIN 5 SM OF THE SAN DIEGO COUNTY COAST...IMPACTING KSAN AND KCRQ WITH BKN CIGS 300-600 FT MSL AND VIS 2-5SM BR. TIMING IS SOMEWHAT UNCERTAIN. STRATUS/FOG WILL PROBABLY ARRIVE AT KCRQ FIRST...AROUND 10/0800-1000 UTC...AND THEN TO KSAN AROUND 10/1000-1200 UTC. EXPECT TOPS ONCE AGAIN AROUND 700-900 FT MSL. STRATUS UNLIKELY TO MAKE IT INTO KSNA. STRATUS/FOG SHOULD CLEAR OUT BY 10/1400-1600 UTC. MTNS/DESERTS...VIS 3-6SM BR AND BKN-SCT CLDS 1500-2000 FT AGL TO CONTINUE THROUGH AT LEAST 10/0000 UTC AT KTRM AND THE LOWER COACHELLA VALLEY. ELSEWHERE...THROUGH 10/0300 UTC...SCATTERED THUNDERSTORMS AND HEAVY SHOWERS WILL CONTINUE MAINLY OVER THE MOUNTAINS...WITH STRONG UP/DOWNDRAFTS. EXPECT BKN-SCT CUMULUS WITH BASES AROUND 10000 FT MSL...AND EMBEDDED CB WITH TOPS TO 40000 FT MSL. 10/0300 UTC THROUGH FRIDAY MORNING...UNRESTRICTED VIS AND SCT-FEW CLDS AOA 10000 FT MSL. && .MARINE... SOUTH SWELL WILL INCREASE AGAIN FRIDAY AND SATURDAY DUE TO A FETCH GENERATED BY HURRICANE GILMA...WHICH IS NOW NEAR 17N/119W. GIVEN THE SLOW NORTHWEST MOVEMENT OF THE STORM...FETCH ANALYSIS INDICATES THAT THE SWELL CREATED BY THE HURRICANE WILL BE ABOUT 4-5 FEET/12-15 SECONDS ONCE IT ARRIVES IN OUR COASTAL WATERS LATE FRIDAY. THESE HEIGHTS ARE 1-2 FEET ABOVE WAVE WATCH III GUIDANCE. HIGHER SURF WILL BE POSSIBLE ALONG THE ORANGE COUNTY BEACHES...GENERALLY 4-7 FEET...LOCALLY 7-9 FEET. SAN DIEGO COUNTY LOOKS TO SEE MUCH LESS OF THE SWELL...SINCE THE SOUTHERLY DIRECTION OF THE SWELL WILL BE PRETTY MUCH PARALLEL TO MOST OF THE COASTLINE. HOWEVER...THE SOUTH-WESTERLY ORIENTED BEACHES NORTH OF CARLSBAD COULD SEE SOME ABOVE NORMAL SURF. A HIGH SURF ADVISORY MAY BE NEEDED LATE FRIDAY AND SATURDAY. THE SWELL/SURF SHOULD GRADUALLY LOWER LATE SATURDAY THROUGH SUNDAY. && .SGX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM PDT FRIDAY FOR THE DESERTS AND THE INLAND EMPIRE. && PUBLIC...MM AVIATION/MARINE...HARRISON
Hazardous weather outlook, Aug 9, 3:25 PM PDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 325 PM PDT THU AUG 9 2012 CAZ055-056-058-101300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- 325 PM PDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IN MINIMAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY AND SATURDAY...HOT WEATHER WILL CONTINUE...WITH TEMPERATURES RANGING FROM 100 IN THE FOOTHILLS TO THE MID 80S ABOVE 6500 FEET. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS EACH AFTERNOON THROUGH MONDAY. HOWEVER...THE FLASH FLOOD POTENTIAL INDEX IS LOW AND THE RISK OF FLASH FLOODING IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ048-061-062-101300- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 325 PM PDT THU AUG 9 2012 ...EXCESSIVE HEAT WARNING IN EFFECT THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY HOT. MAXIMUM TEMPERATURES WILL RANGE FROM 100 TO 110 IN THE INLAND EMPIRE...AND FROM 113 TO 118 IN THE LOWER DESERTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT WEATHER WILL CONTINUE THROUGH SUNDAY...WITH TEMPERATURES 8 AND 15 DEGREES ABOVE AVERAGE. OVERNIGHT TEMPERATURES WILL ALSO REMAIN QUITE WARM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. CAZ060-101300- APPLE AND LUCERNE VALLEYS- 325 PM PDT THU AUG 9 2012 ...EXCESSIVE HEAT WARNING IN EFFECT THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY HOT CONDITIONS WILL CONTINUE TO PREVAIL...WITH HIGH TEMPERATURES RANGING BETWEEN 103 TO 113 DEGREES. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IN MINIMAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT WEATHER WILL CONTINUE THROUGH SUNDAY...WITH TEMPERATURES BETWEEN 5 TO 10 DEGREE ABOVE AVERAGE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON THROUGH MONDAY. HOWEVER...THE FLASH FLOOD POTENTIAL INDEX IS LOW FOR WEDNESDAY...THE RISK OF FLASH FLOODING IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ042-043-050-057-101300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- 325 PM PDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY HOT WEATHER WILL CONTINUE ACROSS THE INLAND AREAS...WITH HIGH TEMPERATURES 8 TO 15 DEGREES ABOVE AVERAGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT CONDITIONS WILL CONTINUE THROUGH FRIDAY...WITH GRADUAL COOLING IN THE COASTAL ZONES SATURDAY...BEFORE SPREADING INTO THE WESTERN VALLEYS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. PALMER
In the hours before
Special weather statement, Aug 9, 3:55 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 PM PDT THU AUG 9 2012
CAZ050-058-092345-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
355 PM PDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN DIEGO COUNTY UNTIL
445 PM PDT...
AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PALOMAR MOUNTAIN...OR 21 MILES NORTH OF
RAMONA...THE STORM WAS ALMOST STATIONARY.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...PALOMAR MOUNTAIN AND OAK
GROVE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3322 11688 3343 11696 3343 11663 3328 11666
3322 11670
TIME...MOT...LOC 2254Z 112DEG 10KT 3334 11678
PGThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:24 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Aug 9, 3:09 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Aug 9, 4:46 PM PDT | Special Weather Statement | SGX | San Diego | |
| Aug 9, 4:47 PM PDT | Special Weather Statement | SGX | San Diego | 8 min |
Nearby
Special Weather Statements in California, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.